Translate This Blog

Sunday, August 7, 2011

Never Risk Free

Last week we had a client come in to check his dog's leg.  The dog was known to have seizures, but only 3-4 per year and usually of short duration.  A few days before coming to us the dog had had a seizure lasting longer than normal.  There was a veterinary clinic close to his work and he took his dog there for immediate care.  According to his story they gave an intravenous injection of diazepam (valium), which is used to stop seizures.  Since it was an urgent situation, the vet found the cephalic vein in the left front leg and gave the injection there without first placing a catheter.  This vein is the main one in the leg that we use for blood collection, injections, and catheters, so this was pretty typical.

Once the seizure stopped they tried to collect some blood from the jugular vein, again a pretty routine procedure and a common location.  They had difficulty getting blood, and had to go back to the cephalic vein.  After that the dog started seizing again and the doctor decided to give IV phenobarbital.  They tried the right cephalic vein, but couldn't hit it and ended up going back to the left one again.  Believe it or not this isn't uncommon, as some veins can be harder to find than others and one leg may have a more prominent vein.  It can also be difficult to find a good vein in some patients, especially if there is some sort of cardiovascular problem.

The dog did fine, the seizures stopped, and everything seemed okay.  A couple of days later the owner noticed the dog licking at the leg where the injections had been given, but didn't think a lot about it.  Over the next day the skin started losing hair and becoming red and the owner became concerned.  The following day he saw that the skin had come off and was very raw.  He placed a bandage at home and brought the dog to us.  We took the bandage off and this is what we found....**WARNING*** Graphic, gross images follow!  Scroll down at your own risk!

Do you see the dark, tubular structure in the center?  That's the cephalic vein!  The skin and underlying tissues had completely died, exposing the vein and muscles.  One of the concerns was that it looked as if part of the wall of the vein had become necrotic and fallen away, leaving a blood clot exposed.  Thankfully the dog was only slightly limping and everything else in the leg and paw looked good and appeared to have a good blood supply.

So what happened?  One of the things that laypeople may not realize is that some drugs are very irritating to tissues and should only be given intravenously.  If some of the drug leaks from the vein or otherwise gets into a muscle or subcutaneous space it can cause severe damage to the tissues and blood supply, resulting in death of the tissues.  Both diazepam and phenobarbital fall into this category, leading to thrombosis or necrosis if they are given subcutaneously. Diazepam can be given intramuscularly without problems, so this may not have been the culprit.  However, phenobarbital can cause significant necrosis outside of the vein, and I believe this is what happened.  Because the vein was punctured several times while trying to stabilize the dog it likely leaked some of the drug.

As bad as this looks it can be treated, and likely without skin grafts.  Specialized bandaging methods can be used to promote healing, though it requires daily bandage changes.  As the necrotic tissue falls off and healthy tissue remains the changes can be less frequent and new tissue will close the defect.  It will likely take weeks or even a few months, but odds are in the favor of the dog just ending up with a scar.

I don't want to scare anyone unnecessarily, as this is an uncommon occurrence and a potential danger that most vets are aware of.  From what the owner told me I don't think the other vet did anything wrong and the only thing I would have done differently was to place an IV catheter once the initial seizure was stopped.  Doing so would have likely prevented this problem, but I do think the other vet was trying the best that they could.  Nothing in medicine is ever completely risk-free, though we do everything we can to minimize those risks.